image

Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Brief Report
Case Report
Editorial
Focus
Images/Instrument in Dermatology/Dermatosurgery
Innovations
Letter to the Editor
Living Legends
Looking back in history
Original Article
Perspective
Resident Forum
Review Article
Spot the Diagnosis
Tropical Dermatology
Visual Treats in Dermatology
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Brief Report
Case Report
Editorial
Focus
Images/Instrument in Dermatology/Dermatosurgery
Innovations
Letter to the Editor
Living Legends
Looking back in history
Original Article
Perspective
Resident Forum
Review Article
Spot the Diagnosis
Tropical Dermatology
Visual Treats in Dermatology
View/Download PDF
image

Translate this page into:

Letter to the Editor
2022
:2;
120
doi:
10.25259/CSDM_116_2022

Oral ulcerations due to paraquat poisoning

Department of Dermatology, ESIC Basai Darapur, New Delhi, India
Department of Dermatology, KIMS, Bengaluru, Karnataka, India
Corresponding author: Mona Sharma, Department of Dermatology, ESIC Basai Darapur, New Delhi, India. drmonasharma.59@gmail.com
Licence
This is an open-access article distributed under the terms of the Creative Commons Attribution-Non Commercial-Share Alike 4.0 License, which allows others to remix, transform, and build upon the work non-commercially, as long as the author is credited and the new creations are licensed under the identical terms.

How to cite this article: Hemrajani P, Kumar BC, Sharma M. Oral ulcerations due to paraquat poisoning. CosmoDerma 2022;2:120.

Dear Sir,

Paraquat (1, 1’-dimethyl-4,4’-bipyridium dichloride) is a broad-spectrum liquid herbicide associated with both accidental and intentional ingestion, leading to severe and often fatal toxicity. Although widely available, incidence and reports of paraquat poisoning are not common in India. We report our experience of acute paraquat poisoning presenting with oral, mucosal ulceration, and no systemic abnormalities.

A 23-year-old female presented to the emergency department with a history of intentional consumption of paraquat (approximately 10 ml) 2 days ago as a suicidal attempt due to some domestic reasons. She gave a history of spitting out the liquid soon after oral intake, complained of burning sensation in mouth and inability of food intake. There was no history of loose stools, abdominal pain, breathlessness, cough, seizures, fever, nausea, and vomiting.

On examination, the patient was conscious and oriented and systemic examination was within normal limits. Oral examination revealed extensive oral erosions involving tongue, buccal mucosa, soft palate and hard palate, mucosal surfaces of the upper and lower lip, and mucocutaneous junction of oral aperture. Oral candidiasis was also noted over the tongue [Figures 1 and 2]. Chest X-ray showed no abnormality. A diagnosis of paraquat poisoning/ corrosive poisoning was made. The patient was treated with antifungals, oral antibiotics, topical metronidazole, clotrimazole, and mupirocin.

Figure 1:: Extensive oral erosions involving upper and lower lip and mucocutaneous junction of oral aperture.
Figure 2:: Multiple oral erosions involving tongue, buccal mucosa, soft palate and hard palate, and oral candidiasis.

Paraquat (PQ) is produced commercially as a brownish concentrated liquid of the dichloride salt under the trade name of “Tejab” and for horticultural use as brown granules called “weedol” at about 5% concentration [Figure 3]. Lethal dose of paraquat is approximately 30 mg/kg bodyweight, equivalent to 8–10 ml of the 20% solution sold commercially. Due to its low vapor pressure and the formation of large droplets, inhalation of paraquat spray used in the open environment has not been shown to cause any significant systemic toxicity; however, inhalational exposure to paraquat in confined spaces, such as a greenhouse, is known to be associated with fatal pulmonary disease.[1,2] Mucosal lesions of the mouth and the tongue (“Paraquat tongue”) that appear within the first few days and may become ulcerated with bleeding are of little prognostic significance as they occur even in those who spit paraquat out without swallowing. However, it is always important to identify ingested amount of substance as specifically as possible. In our patient, the clinical history, presentation, and documentation of paraquat consumption endorse the diagnosis positive. The most frequent routes of exposure to paraquat, either accidentally or intentionally, in humans are following ingestion or through direct skin contact. Paraquat splashed in the eyes can irritate, burn, and cause corneal damage and scarring of the eyes. High-dose ingestion or severe PQ poisoning has a poor prognosis. Conventional treatment includes nasogastric tube fixation, gastric lavage with normal saline, charcoal-sorbitol or fuller’s earth lavage [Figure 4], and hemodialysis while newer options are still underway.[3-5] In contrast, the use of oxygen can enhance the toxicity by providing more electron acceptors. If at all needed, oxygen should be given in the lower concentrations to the hypoxic patients.

Figure 3:: Commercially available paraquat under the trade name of “Tejab.”
Figure 4:: Fuller’s earth.

Acute paraquat poisoning is probably a rare cause for oral mucosal ulceration which can also lead to fatal toxicity. At present, there is no specific antidote to paraquat poisoning; hence, it is very important to the need to focus on preventive measures and in case of exposure/ingestion, aggressive approach to prevent its complications. The unexplained combination of gastrointestinal symptoms, acute renal injury, and respiratory failure should raise a suspicion of paraquat toxicity, even in the absence of ingestion history.

Declaration of patient consent

Patient’s consent not required as patient’s identity is not disclosed or compromised.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

  1. , , . Paraquat: The poison potion. Indian J Crit Care Med. 2019;23:S263-6.
    [CrossRef] [PubMed] [Google Scholar]
  2. , , , . Paraquat poisoning: A retrospective study of 55 patients from a tertiary care center in Southern India. Indian J Crit Care Med. 2020;24:155-9.
    [CrossRef] [PubMed] [Google Scholar]
  3. , , , , . Management of oral lesions in paraquat poisoning-a case report. Nitte Univ J Health Sci. 2017;7:74-7.
    [Google Scholar]
  4. , , , , . Effect of activated charcoal hemoperfusion on renal function in patients with paraquat poisoning. Exp Ther Med. 2018;15:2688-92.
    [CrossRef] [PubMed] [Google Scholar]
  5. , , , , , , et al. Intervention of edaravone against renal injury induced by acute paraquat poisoning in rats. Zhonghua Lao Dong Wei Sheng Zhi Ye Bing Za Zhi. 2017;35:408-13.
    [Google Scholar]

Fulltext Views
826

PDF downloads
17
View/Download PDF
Download Citations
BibTeX
RIS
Show Sections